Many commonly used medications can cause or worsen irregular heartbeats known as arrhythmias, and health care professionals need to pay attention to the risks, according to a new report.
The American Heart Association scientific statement, published Tuesday in its journal Circulation, examined the effects of over-the-counter and prescription medicines, including some that have been studied for use against COVID-19.
"Much remains unknown about the underlying mechanisms of arrhythmias associated with specific medications, and further research is needed to better understand risk factors and treatment options," James E. Tisdale, chair of the statement's writing committee, said in a news release.
"We hope raising awareness will result in clinicians being attentive to risk factors, and avoiding, where possible, medications that can cause or worsen arrhythmias in patients who are at higher risk," said Tisdale, who is professor of pharmacy practice at the College of Pharmacy at Purdue University and an adjunct professor at Indiana University School of Medicine.
Arrhythmias can be caused by genetics, heart disease, high blood pressure, electrolyte imbalances or other factors. During an arrhythmia, a heart can beat too fast, too slowly or with an irregular rhythm.
People with a history of heart attack, heart disease or previous heart surgery are more likely to develop an irregular heartbeat after exposure to certain medications. Other risk factors for medication-induced arrhythmias include older age, deficiencies of potassium or magnesium and excessive alcohol use.
"Many commonly used medications can cause irregular heartbeats as a side effect," said Tisdale. "While the risk is relatively low, it is important for health care professionals to consider that their patient's arrhythmia could be caused or worsened by a medication."
Drugs can cause several types of arrhythmias. Often there are no symptoms, but some people feel their heart racing or fluttering. They may become dizzy, faint or have trouble breathing.
If an arrhythmia is left untreated, the heart may not be able to pump enough blood to the body, which can damage the heart, the brain or other organs. Some arrhythmias are life-threatening and require immediate treatment.
Among the medications that can disturb heart rhythms are chloroquine, hydroxychloroquine and azithromycin, which have been used to manage COVID-19, the writing group noted. In June and July, the Food and Drug Administration revoked emergency use and issued a warning against the use of hydroxychloroquine or chloroquine for the treatment of COVID-19 outside of a clinical trial or hospital.
Other medications proposed for managing COVID-19, such as lopinavir/ritonavir, also have the potential to interfere with the heart's normal rhythm, the report said.
Tisdale warned that patients should not alter their drug regimens on their own. "Medications are extremely important and beneficial for treating a large variety of diseases and chronic health conditions, and patients should not change or stop taking any of their medicines without talking with their health care professional."
If you have questions or comments about this story, please email [email protected].